Q. Can you offer me any ideas of how I can ease my withdrawal from Pristiq? My brain is cloudy, I am having brain zaps and I am agitated.

I should have never tried it out. Please help!

A. You must let your physician know what is going on. DO NOT stop this antidepressant suddenly. The withdrawal symptoms can be devastating.

Here are some stories to consider:

“I was prescribed Pristiq (desvenlafaxine) four years ago [this drug is somewhat similar to Effexor (venlafaxine) and Cymbalta (duloxetine) in that it works the same way] when Lexapro lost its effectiveness. Pristiq seemed to have no obvious side effects unless I forgot to take it in the morning. By afternoon, I would be experiencing brain zaps and hearing my eyes move. I would see “trails” when moving my eyes. This would go away within hours of taking the missed dose. I then tried to stop the drug myself, because I didn’t want to be on something that has that effect.

“I tried weaning off myself by taking a full dose (100 mg) then 75 mg the next day and alternating for 2 weeks then go down to 75/75. I went crazy after two weeks and had to go back to the original dose. Not only did I have severe suicidal thoughts every 5 minutes, but uncontrolled crying, extreme sluggishness, night sweats (when I could sleep), weight gain, irritability and mood swings. Physically, my blood pressure (which has ALWAYS been 110/78) jumped to 149/101.

“After two weeks of getting back on the drug, all symptoms (including high blood pressure) normalized. I am now under a doctor’s care to switch back to Lexapro (which she says will work again since I have given the drug a rest). She is having me take a full dose of Pristiq one day and then full dose of Lexapro the next day for a week. Then in 2nd week, Pristiq 1 day, then 2 days of Lexapro. She supplemented with Abilify daily. So far, the withdrawal symptoms have been manageable and I am in my 2nd week. I have added weekly acupuncture for the mood swings and am hopeful that I will have my life back.”–A. H.

“I was put on Pristiq almost a year ago. I got tired of taking this drug and I slowly started weaning myself off of the pills for about a month. As I’m typing this message my brain is shivering and zapping like nobody’s business. When I tried to explain it to my doctor he acted like he didn’t know what I was talking about. In the meantime, I suffer like crazy.”–Oscar

“I am coming off Pristiq right now. Was on 100 mg a day and my doctor pulled me off it cold turkey. I’ve only taken it for about 2 months, but I feel like I’m going crazy. I have the brain zaps so bad I can barely walk around my house. I’m terrified to drive. This is worse than anything I’ve ever been through, and that includes quitting smoking.”–Laurel

“I have been on a variety of antidepressants over the past few years for depression and anxiety. My latest prescription is Pristiq 50 mg once a day. I have been on it for 6 months. At first, I did see a difference in my depression and anxiety, but things began to change in the 7th month. I started having side effects from Pristiq. I haven’t had a brain freeze yet, but I have had other symptoms.

“I have had insomnia, headaches, GI upset, elevated cholesterol, blood pressure changes, joint/muscle pain, abnormal swelling all over, fatigue, agitation and ears ringing. From what I have read this is a hard medication to get off. I didn’t realize that this medication was making me sick until I went online and started to look up my symptoms. I really don’t know if I want to continue to take antidepressants if they are going to make me more physically sick.”–Julie


No one should ever discontinue antidepressant medication without medical supervision. As described above in vivid detail, the withdrawal symptoms can be terrible. We are especially concerned now that we see Cymbalta (duloxetine) advertised for arthritis symptoms. We wonder whether physicians are warning patients that getting off such drugs can be challenging (to say the least).

Here are some side effects to be aware of with Pristiq and Cymbalta:


  • Nausea, stomach pain, constipation, diarrhea, decreased appetite, vomiting
  • Dizziness, fatigue, sleepiness
  • Dry mouth
  • Insomnia, anxiety, jitteriness, irritability, tremor
, weird dreams
  • Sweating, hot flashes
  • Blurred vision
, glaucoma
  • Headache
, ringing in ears
  • Sexual dysfunction, lowered libido, erection difficulties, lack of orgasm
, abnormal ejaculation
  • Liver damage
  • Serious skin reactions, rash, hives (requires immediate MD assistance!)
  • Glaucoma
  • Irregular heart rhythms
  • Bleeding problems
  • Blood pressure problems
  • Interaction with other drugs (leading to serotonin syndrome among other reactions)
  • Pneumonia
  • Seizures
  • Depressed mood, suicidal thoughts and behavior, suicide

Some people never experience such side effects and achieve substantial benefit from medications like desvenlafaxine, duloxetine and venlafaxine. But others find the problems with such drugs overwhelming. The sexual side effects alone can be disconcerting. They are also quite common. You can imagine that dizziness, dry mouth, lack of orgasm and excessive sweating might be enough to drive a person to want to stop such medication. But as you will see below, that can trigger a whole other set of problems.

Doctors have taken to calling this “discontinuation syndrome.” These clinical words do not do justice to what it is like to stop antidepressants like Cymbalta, Effexor (venlafaxine), Paxil (paroxetine), Pristiq (desvenlafaxine) or Zoloft (sertraline) suddenly.


  • Brain “zaps” (electric shock-like senstations in the brain)
  • Dizziness, light-headedness, vertigo, feeling faint
  • Headaches
  • Anxiety, irritability, hostility
  • Nausea, diarrhea, digestive upset
  • Tremor, hands shaking, nerve tingles, strange sensations
  • Fatigue, tiredness, lack of energy
  • Visual disturbances

So, what is a person to do once started on the antidepressant merry-go-round? Sadly, doctors do not have clear guidelines about how to help patients stop such drugs. There is no clear-cut formula that will work for everyone. Patience is essential, though. This is NOT a do-it-yourself project. You will need help from a knowledgeable health professional. And you will need to take time. For some, a few weeks may be adequate to gradually phase off the drug. For others, it may take many months of very slow dosage reduction.

We offer our Guide to Dealing with Depression. It provides some additional insights into both side effects and withdrawal. It also discusses some other ways of coping with depression. Whatever you do, you will need great support from a health professional who understands the complexity of such medications.

You are also invited to share your experience with these drugs below.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. sidne byars
    la Paz mexico

    I have Hep C and Have had for over 50 years i was only dx 2008. I have been on anti d’s starting with Prozax and ending with pristique I was on Lexapro for a long time maybe 5 years before my Pain Specialist put me on Pristique the first day I felt better on 50mg of Pristique I have had very hard times with money. I am broke and now can’t afford to buy the meds so Iam going through withdrawel from 100 I was taking then started 100 twice a day as I cannot deal with my situation they will be cutting off my phone in a couple of days and there goes my internet. Since I do not have any money to do anything I have to quit cold turkey. It has been only 24 hours since I have had a pill took my last pill. I began taking anti’d’s for anxiety didn’t drive for almost 3 years as my anxiety was so bad, I am not liking my position but I have taken my self off pain meds cold turkey that took about 4 days in bed. I didn’t answer the phone I just stayed in bed and didn’t talk to anyone for at least 4 days and then 5 days and I was okay so I am hoping this is not worse for me. I am almost 70. I am hoping to be okay I quit smoking 4 years ago but now have recently started again. I am just so tired of being addicted to pills. I just want to be free of taking pills my pain levels are returning I am taking Lyrica and yurelax a muscle relaxant as my nevous system is damaged the lyrica helps with the fybromyalgia nerve pain today I took a 750 tylenol only have a few left so not sure how it is going to go I will post again if I can Hope I make it through okay will post again

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.